High Wind, Guadalupe Mountains of Culberson County
- When
- December 25, 3:12 AM MST to 4:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
An upper level storm system intensified over the Rocky Mountains and resulted in strong winds across the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system intensified over the Rocky Mountains and resulted in strong winds across the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 25, 3:11 AM MST, 1 minute earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
411 AM CST Sun Dec 25 2016
.DISCUSSION...
Upper trough passing over the Great Basin early this morning. This
trough will quickly lift NE passing over the Rockies later in the
day reaching the plains tonight and on to the Canadian border by
early Monday. Another cut off low off the CA coast today and spin
around the Pacific the next few days before coming ashore late in
the week.
This morning have low clouds over the eastern half of the area. Its
unusually humid this morning for late December with good low level
moisture in place. Have dewpts in the mid to high 50s to around 60
flowing into the area on a gusty south wind. This has kept overnight
temps elevated. Have strong wind aloft and a deep surface low below
1000mb over Eastern CO producing windy conditions this morning. Much
of the area pushing the 25 to 30 mph sustained range with gusts
higher. Will continue the High Wind Warning Guadalupe Mtns in effect
through the day and add a Wind Advisory for the Van Horn/Hwy 54...
Eddy Co... Lea and Gaines county.
A Pacific front will blow through the area this morning and will
swing the wind around to the west with gusty conditions continuing
behind it. This will push out the moisture out of the area. Did add
patchy blowing dust this afternoon to the area with the wind
advisory but the dusty conditions may spill over to surrounding
areas.
Temperatures will be warmer than usual for December with highs
mainly in the 60s. Another front moves into the area Thursday with
highs in the 40s and 50s but quickly recovers. Lows generally above
freezing.
Do have some low pops in the forecast this morning for the east
ahead of the front. Also have a little precip creep up over the SE
part of the area on Tuesday but chances really increase Thursday
night and Friday ahead of a shortwave. For now keeping all the
precip as liquid.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 36 64 36 / 20 0 0 10
Carlsbad 57 30 61 32 / 0 0 0 0
Dryden 73 46 69 50 / 10 0 0 10
Fort Stockton 65 37 64 41 / 0 0 0 0
Guadalupe Pass 46 30 55 36 / 0 0 0 0
Hobbs 55 30 61 31 / 0 0 0 0
Marfa 59 25 62 28 / 0 0 0 0
Midland Intl Airport 61 35 63 37 / 10 0 0 10
Odessa 61 35 63 37 / 10 0 0 10
Wink 62 31 64 33 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Eddy County Plains-Northern Lea County.
TX...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains.
Wind Advisory until 6 PM CST /5 PM MST/ this evening for Gaines-
Van Horn and Highway 54 Corridor.
&&
29/72HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CST SAT DEC 24 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 202 PM CST SAT DEC 24 2016 /102 PM MST SAT DEC 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING WILL BE IN EFFECT FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO BEGINNING AT 11 PM MST TONIGHT. WEST WINDS OF 35 TO 55 MPH WITH GUSTS 60 TO 70 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HIGH WIND WARNING FOR SOUTHEASTERN NEW MEXICO AND WEST TEXAS WILL REMAIN IN EFFECT THROUGH 11 PM MST CHRISTMAS NIGHT. IN ADDITION...GUSTY WINDS WILL AFFECT AREAS AROUND THE GUADALUPE MOUNTAINS DURING CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666308, 666305, 666307, 666306.